Thunderstorm Wind, Steuben
- When
- June 27, 6:36 PM EST
- Where
- Steuben County, 2.81 mi S of Canisteo
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.230, -77.610
Warm and humid air surged north through the Finger Lakes region as a warm front pushed through New York. Scattered showers and thunderstorms developed along the front, with a few storms becoming tornadic during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Warm and humid air surged north through the Finger Lakes region as a warm front pushed through New York. Scattered showers and thunderstorms developed along the front, with a few storms becoming tornadic during the evening hours. One storm produced a tornado in Allegany and Steuben counties, another in Oswego County and another in Herkimer County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 27, 2:55 PM EST, 3 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 355 PM EDT SUN JUN 27 2010 .SYNOPSIS... A FEW ISOLATED SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING AS A WARM FRONT MOVES ACROSS THE REGION. A BETTER THREAT FOR ORGANIZED SHOWERS AND THUNDERSTORMS WILL COME TONIGHT THROUGH MONDAY AS A COLD FRONT MOVES THROUGH. DRIER AND COOLER WEATHER WILL BUILD IN BY MID-WEEK WITH HIGHS NOT MAKING IT OUT OF THE 60S. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... THE LATEST HPC SURFACE ANALYSIS SHOWS A WARM FRONT DRAPED ACROSS OUR AREA NOW...WITH WARM AND HUMID AIR SURGING THROUGH THE FINGER LAKES...WITH ISOLATED TO SCATTERED SHOWERS FORMING ALONG IT. SB CAPES HAVE RISEN TOWARD 1500 J/KG WITH IMPRESSIVE 0-6KM BULK SHEAR VALUES BETWEEN 50 AND 60 KTS. EARLIER TODAY WHEN THE CAPE WAS JUST A BIT WEAKER...THE SHEAR WAS ENOUGH TO PRODUCE A ROTATING SHOWER THAT HAD A HOOK ECHO ON THE 0.5 BASE REFLECTIVITY. THE SHOWER MOVED FROM NEAR TULLY DOWN THROUGH CUYLER IN CORTLAND COUNTY. NO DAMAGE HAS BEEN REPORTED BUT GUSTY WINDS WERE CONFIRMED BY A STORM SPOTTER NEAR TULLY. LUCKILY FOR US WHILE WE ARE SEEING SOME ROTATION IN THE STORMS...VERY WEAK LAPSE RATES IN THE MID LEVELS (700-500 MB) ARE NOT ALLOWING THE STORMS TO GROW MUCH AT ALL. WITH THAT IN MIND ISOLATED SHOWERS WITH SOME THUNDER ARE POSSIBLE THROUGH EARLY EVENING. THE HIGHEST CONCENTRATION WILL BE RIGHT ALONG THE WARM FRONT...IE FROM NEAR WATKINS GLEN EAST THROUGH CORTLAND...TO DELHI. LATER THIS EVENING THE POPS MAY LIFT A BIT NORTH AS THE WARM FRONT SLOWLY MOVES NORTH. LATER THIS EVENING AND OVERNIGHT A GRADUAL INCREASE IN COVERAGE OF SHOWERS AND THUNDERSTORMS IS EXPECTED AS A COLD FRONT OVER IOWA PULLS EAST. YOU CAN ALREADY SEE THIS INCREASE IN COVERAGE TO OUR SOUTHWEST NOW OVER WESTERN PA....OHIO...AND LOWER MICHIGAN. SPC CONTINUES TO OUTLOOK OUR AREA IN A SLIGHT RISK AND I SEE NO REASON TO ARGUE WITH THIS. CAPE VALUES ARE STILL AROUND 1000 J/KG...WITH LIFTED INDICES APPROACHING -4 AND 0-6 KM BULK SHEARS AROUND 40 KTS. BIGGEST POTENTIAL APPEARS TO BE STRONG WINDS WITH A LLJ OF 45 KTS AROUND 5KFT. IN ADDITION TO THE POTENTIAL FOR STRONG WINDS...PWATS ARE ABOVE 1.75 INCHES SO HEAVY RAIN IS ALSO A POSSIBILITY. HIGHEST POPS WILL BE ACROSS THE NORTHWEST WITH CHANCE POPS IN NEPA. ADDED ENHANCED WORDING FOR RAIN AND WIND TO THE GRIDS. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... MONDAY....FRONTAL PASSAGE STILL NOT UNTIL LATE IN THE DAY WITH SHOWERS AND THUNDERSTORMS LIKELY AHEAD OF THE FRONT. HIGHEST INSTABILITY SHIFTS EAST WITH THE FOCUS FOR ANY SEVERE WEATHER BEING EAST OF I-81. POPS TAPER LATE IN THE DAY ACROSS THE FAR WEST. MONDAY NIGHT AND BEYOND...BEHIND THE FRONT MAINLY DRY WEATHER BUILDS IN BUT THE BIGGER STORY WILL BE THE COOLER TEMPS. H850 TEMPS FALL FROM AROUND 12C TUESDAY...TO 7C WEDNESDAY. THIS WILL SUPPORT HIGHS IN THE 70S TUESDAY BUT NOT OUT OF THE 60S WEDNESDAY. AS FAR AS PRECIP CHANCES GO WE MAY SEE A FEW SHOWERS LINGER BEHIND THE FROPA MONDAY EVENING BUT DRY WEATHER IS EXPECTED LATE MONDAY NIGHT AND TUESDAY. THE NAM IS PUTTING OUT SOME QPF ON TUESDAY AND WHILE AN ISOLATED SHOWER IS CERTAINLY POSSIBLE...THE DEPTH OF MOISTURE IS VERY SHALLOW SO ISOLATED WOULD BE THE KEY WORD. SOME UNCERTAINTY BY WEDNESDAY WITH THE NAM SHOWING A UPPER LOW DROPPING IN FROM THE NORTH WHILE THE GFS COULD KEEP MOST OF THE MOISTURE TOWARD KART. FOR NOW WILL KEEP CHANCE POPS ACROSS THE NORTH. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... A FEW LINGERING SHOWERS WL RMN ACRS THE REGION ON THURSDAY AS UL LOW SLOWLY PULLS NORTHEAST INTO THE CANADIAN MARITIMES. HGTS RISE THRU THE RMNDR OF THE LONG TERM AS H5 HIPRES RIDGE BUILDS IN. A DRY FCST AND MODERATING TEMPS CAN BE EXPECTED INTO THE WEEKEND. WITH HIPRES SQUARELY OVR THE REGION NOT EXPECTING ANY MOISTURE TO SNEAK IN FM TS ALEX THRU THE END OF THE PD. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... SOME MVFR RESTRICTIONS PRESENT AT TERMINALS THIS AFTN WITH SCT-BKN CIGS FM 2500-3500FT AND 4-5SM VSBYS IN LIGHT HAZE. NO EXPECTING MUCH MORE IN THE WAY OF RESTRICTIONS THRU THE AFTN/EARLY EVNG HRS. CANNOT RULE OUT SHOWERS WITH ISOLD TSTM BTWN 19Z-00Z. CONFIDENCE IS LOW ON LOCATION AND COVERAGE AREA...THUS ONLY CB GROUPS INCLUDED IN TEMPO PD AT THIS TIME. A BREAK IS EXPECTED AFTER SUNSET WITH NEXT UPPER LEVEL DISTURBANCE BRINGING IN MORE SIGNIFICANT CHANCE FOR SHOWERS/TSTMS AFTER MIDNIGHT. AS BEFORE...ONLY INCLUDED CB MENTION AT THIS TIME. RAIN WILL LIKELY MOVE EAST OF THE AREA BY DAYBREAK...LEADING TO MOIST LOW LEVELS AND FOG/POTENTIAL IFR CONDITIONS THROUGH MID-MORNING. WINDS VARY FROM THE NORTHWEST AT SYR/RME EARLY ON AROUND 5KTS TO SOUTHWEST AT 8-12 KTS ACROSS SOUTHERN TERMINALS DUE TO PROXIMITY OF STATIONARY FRONTAL BOUNDARY. WINDS VRB OVERNIGHT...SHIFTING TO THE SOUTHWEST FROM 12-15KTS BY MORNING. OUTLOOK... MON...POTENTIAL FOR MVFR IN SHOWERS/THUNDERSTORMS...ESPECIALLY AT AVP. TUES THRU FRI...MOSTLY VFR OTHER THAN SOME MORNING IFR FOG AT ELM. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...HEDEN NEAR TERM...HEDEN SHORT TERM...HEDEN LONG TERM...PVN AVIATION...PVN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 330 PM EDT SUN JUN 27 2010 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-281930- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 330 PM EDT SUN JUN 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING. A BETTER CHANCE FOR ORGANIZED SHOWERS AND THUNDERSTORMS WILL COME TONIGHT AHEAD OF A COLD FRONT. ANY SHOWERS OR THUNDERSTORMS TONIGHT MAY PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE POSSIBLE ON MONDAY AS A COLD FRONT MOVES ACROSS THE AREA. LOCALLY HEAVY RAIN IS POSSIBLE IN ANY AREAS OF SHOWERS OR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HEDEN
The Buffalo radar (KBUF), 122 km away, was scanning. The volume nearest the first event began at 23:34 UTC.
1 thunderstorm wind, 1 tornado. Local standard time, as filed.
A NWS storm survey concluded that a tornado touched down near Paynesville in |Allegany county (See Storm Data for New York Western) and moved into southwest Steuben county about 2.5 miles west of Willeyville. The tornado moved east approximately 2.7 miles, where it lifted just east of Willeysville. There was significant tree damage in Steuben County along Cramer Road, County Route 124, and Squab Hollow Road with an average path length of about 100 yards. A power pole was knocked down in this area with a nearby small structure destroyed. A car also sustained damage from a falling tree. Minor structural damage was sustained at a home. There was additional minor tree damage on Day Road near where the tornado dissipated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2010Every state in 2010This day in weather historyThe tornado archive for New York, 2010Warnings in New York, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237054, 237053.